Jump to content



   arrowShare this page:
   

   Get email alerts  Subscribe to FREE Celiac.com email alerts

 
Ads by Google:
Celiac.com Sponsor:                                    


Photo
- - - - -

Urgent Help Blood Pressure Medications


  • Please log in to reply
7 replies to this topic

#1 Andi

Andi

    New Community Member

  • Members
  • Pip
  • 5 posts

Posted 11 May 2013 - 10:20 AM

I have been Gluten Free since 2002 (I try).  I am allergic or have a reaction to a lot of medications.  The big one is Blood Pressure.  I was at the Doctor's (surgeon) yesterday for an hernia and my blood pressure was high and worried I would have a stroke.  Several months ago, I stopped taking my blood pressure and my s went normal and stomach stopped hurting.  I take Diltiazem 24HR ER.  I broke out from it last night after going back on it.  My husband said take it.  It is better to itch then have a "stroke".  Does anyone take a blood pressure medication that they do not have a reaction to and if so what do you take.  I am desperate and need help my family doctor is really no help and tells me to look on line. 


  • 0

Celiac.com Sponsor:

#2 notme!

notme!

    Advanced Community Member

  • Moderators
  • PipPipPipPipPipPip
  • 1,929 posts

Posted 11 May 2013 - 10:33 AM

i am allergic to alot of medications as well.  my doctor (because he knows i have reactions to many things) tells me if i EVER have a reaction to stop taking the meds.   that is just me.  no, you don't want to have a stroke - can't he switch you to a different kind?   maybe go to the e.r. and a doc there could change it?  


  • 0

arlene

misdiagnosed for 25 years!
just as i was getting my affairs in order to die of malnutrition...
gluten free 7/2010
blood test negative
celiac confirmed by endoscopy 9/2010

 

only YOU can prevent forest fires - smokey t. bear

 

have a nice day :)

Celiac.com - Celiac Disease Board Moderator


#3 Adalaide

Adalaide

    It needs to be about 20% cooler.

  • Advanced Members
  • PipPipPipPipPipPip
  • 3,248 posts

Posted 11 May 2013 - 11:14 AM

There are many blood pressure meds available, they need to find a different one for you to be on. If it gave you a rash, and quickly, that is an allergic reaction. Sure, it is a rash now but that doesn't mean the allergic reaction could not suddenly become life threatening. No, you don't want a stroke but you also don't want anaphylaxis either. I agree, go to the ER and tell them you are having an allergic reaction to the blood pressure med. There has to be something else they can give you.


  • 0

"You don't look sick or anything"

"Well you don't look stupid, looks can be deceiving."

 

Celiac DX Dec 2012

CRPS DX March 2014


#4 SensitiveMe

SensitiveMe

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 111 posts

Posted 11 May 2013 - 07:21 PM

Andi...I am also allergic to many medications and I have had many problems with blood pressure medications and the worst being with Diltiazem 24 hr. ER. However, I can only tell you my experience and I know all of us react differently to things.

 

 

I cannot take many blood pressures medications in the first place which have a diuretic effect because I am allergic to sulfa and several available blood pressures medications are contraindicated in people allergic to sulfa. So initially a few blood pressure medications which are not contraindicated in people allergic to sulfa were treid  and made my pulse rate go down to 42 but continued to give me a high blood pressure. But when I went to the doctor they never would check my pulse but only my blood pressure and since I am a nurse and check my own blood pressure and pulse I told the doctor I am refusing to take a blood pressure medication which takes my pulse (heart rate) down into the 40's. The nurse and doctor at the office saw me as being uncooperative but I didn't care as I am a nurse and not stupid enough to keep taking a blood pressure medication which made me so drowsy that I slept all the time and made my pulse rate go down to  40 from. So I kept going back to the doctor and telling him to change my blood pressure medication to something different. Eventually I was put on Diltiazem 24 hr ER (extended release) which only made my blood pressure go even higher. I took this medication at the same time every morning and at the same time every evening I would react to it and so I had no doubt in my mind that I was reacting to Diltiazem and once again refused to keep taking it and told the doctor I am not going to take it.

 

After 3 trips to emergency rooms for digestive problems and high blood pressure the doctor ordered a digestive disease consult on me. But he only ordered it because the emergency room physican himself asked me my doctors name and personally called him telling him to get a digestive disease consult on me. Eventually an allergy panel bloodwork test showed I have antibodies to wheat corn and soy. Also I react to oats. So the digestive disease doctor said I am allergic to wheat, corn, soy and oats and sent me to an allergist. Also a lactose intolerance test was done on me and showed I was very highly lactose intolerant. The allergist however said I did not have a true allergy to wheat, corn, soy and oats but that instead I was highly intolerant ot them.

 

Now, on to why Diltiazem ER caused me problems. It is because it is an extended release medication and contains maize which is from corn of which I am highly intolerant of. And all extended release medications usually contain maize which is from corn. I now take a medication called Diovan which works and doesn't cause me any problems but it is not available in generic form and depending on your insurance can be costly. As for all the other medications tried on me I cannot say why they caused me problems as I have always had allergies or reactions to certain medications plus am now intolerant of wheat, corn, soy and oats. Sorry for the long post but am thinking perhaps my own experience with having many allergies or reactions to medications may be helpful to you. It is truly a nuisance to have medication reactions and rashes and allergies and I always hold my breath whenever I have to take any new medication. And I am hoping you will soon get a blood pressure medication that doesn't cause you problems.

 

As for developing a rash from medications I believe it is best to immediately call the doctor and report it and ask what to do. I do not believe thinking you should continue to take a medication that gives you a rash is better than thinking you might have a stroke... a rash could possibly develop into a more severe life-threating reaction. It seems to me also you need to have a blood machine available at home so you can take you own blood pressures and keep a record of them you can take to or report to the doctor. As a final note I would like to add that I used to have severe itching and rashes and I no longer have those problems since going glutenfree and do not eating any wheat, corn or corn derivatives, soy, or oats.


  • 0

#5 psawyer

psawyer

    Moderator

  • Moderator
  • PipPipPipPipPipPip
  • 6,990 posts

Posted 11 May 2013 - 08:20 PM

Maize is the scientific name for corn. That name is also used in Europe. Maize is not "from" corn--it iscorn, just by an unfamiliar name.
  • 1
Peter
Diagnosis by biopsy of practically non-existent villi; gluten-free since July 2000.
Type 1 (autoimmune) diabetes diagnosed in March 1986
Markham, Ontario (borders on Toronto)

Celiac.com - Celiac Disease Board Moderator

#6 Ksee

Ksee

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 103 posts

Posted 12 May 2013 - 03:26 PM

Many medicines affect blood pressure by acting in different ways. Even if someone else takes a medication that works for them, comparing medications between drug classifications won't work like that.

Diltiazem is classified as a calcium channel blocker but that does not mean switching to another in the same class will have the same effect. Some medications affecting blood pressure also affect heart rate.

 

I'm sorry, this isn't a question that can be answered here with anything but conjecture which won't help your blood pressure or drug reaction.


  • 0

#7 Lisa

Lisa

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 9,799 posts

Posted 12 May 2013 - 06:31 PM

After several trials and error, I have settled on Benzepril HCL.  I went through three other prescriptions due to hives and insane itching.

 

Living with Celiac Disease gave me the ability to trouble shoot a situation. I examined everything that went into my mouth on a regular basis.

 

I was taking a Fish Oil suppliment with my blood pressure meds and cholestrol meds.  Apparently, for me, it was reactive.  I stopped the Fish Oil and the itching left after about a weeks time.

 

Everyone is different, but hope this helps.  Getting old sucks! :rolleyes:

 

If you doctor can't find a good fit for you, get a new doctor!


  • 1
Lisa

Gluten Free - August 15, 2004

"Not all who wander are lost" - JRR Tolkien

#8 jerseyangel

jerseyangel

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 20,938 posts

Posted 15 May 2013 - 02:05 PM

I'm late to the party, but I've taken Lisinopril successfully for years now. Earlier this year, the doctor added Hydroclorothyizide (a diuretic), which I tolerate fine.
  • 0
Patti


"Life is what happens while you're busy making other plans"

"When people show you who they are, believe them"--Maya Angelou

"Bloom where you are planted"--Bev


0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users

Celiac.com Sponsors: